Georgia, 2006

Damaging Winds in Georgia, July 3, 2006

July 3, 2006 · NWS FFC · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 4:17 AM EST, 10 hours 13 minutes earlier.

Area forecast discussion, Jul 3, 4:17 AM EST, 10 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 AM EDT MON JUL 3 2006

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA THIS
MORNING. HIGH PRESSURE RIDGING WILL CONTINUE TO DOMINATE THE REGION
TODAY AND TUE WITH A RATHER STRONG FRONTAL SYSTEM MOVING SOUTH
THROUGH THE AREA WED/THU/FRI. AS FOR TODAY AND TUE WILL CONTINUE
WITH CURRENT THINKING OF ISOLATED CONVECTION ACROSS THE STATE.
SHOULD SEE LESS ACTIVITY TODAY AND TUE THAN PAST 2 DAY WITH UPPER
LEVEL TEMPS WILL WARMING SIGNIFICANTLY OVER THE NEXT 2 DAYS. WARMING
IN THE UPPER LEVELS AND HIGH PRESSURE RIDGE WILL HELP TO SUPPRESS
THUNDERSTORM ACTIVITY THROUGH TUE. SFC AIR MASS REMAINS UNSEASONABLY
DRY FOR THIS TIME OF YEAR BUT THAT SHOULD CHANGE WITH TROPICAL
CONNECTION SETTING UP BEGINNING WED. INCREASED MOISTURE WILL WORK
ITS WAY NORTH AROUND HIGH PRESSURE RIDGE FROM THE WESTERN GULF TUE.
IT THEN MERGES WITH INCOMING FRONTAL SYSTEM WED BRINGING INCREASED
RAIN CHANCES TO NORTH GA BY WED AFTERNOON. TEMPS IN THE SHORT TERM
WILL REMAIN ABOVE SEASONAL NORMS.  MOST OF THE CWA WILL SEE MID TO
UPPER 90S WITH A FEW PLACES ACROSS CENTRAL GA GETTING INTO THE 100
TO 102 RANGE TODAY AND TUE.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
HIGH PRESSURE RIDGE OVER THE AREA BEGINS SINKING SOUTH AND EAST
TUE ALLOWING DEVELOPING FRONTAL SYSTEM TO MOVE SOUTH OUT OF THE
UPPER MS VALLEY. AT THE SAME TIME THE FRONTAL SYSTEM IS
DEVELOPING...A STRONG UPPER LEVEL TROUGH BEGINS BUILDING OVER THE
GREAT LAKES REGION. THIS TROUGH WILL HELP PUSH THE FRONT SOUTH AND
EAST THROUGH GA AS IT MAKES ITS WAY INTO THE NEW ENGLAND AND MID
ATLANTIC REGION BY FRI MORNING. WITH ALL THIS IN MIND LOOKS LIKE
WIDESPREAD SHRA/TSRA ACROSS THE SOUTHEAST FROM LATE WED THROUGH
EARLY FRI FROM NORTH TO SOUTH. HEAVY RAIN LOOKS TO BE THE BIGGEST
THREAT WITH THIS HAVING A TROPICAL CONNECTION...BUT WOULD NOT BE
SURPRISED TO SEE SOME ISOLATED SEVERE STORMS AS WELL. ONCE THIS
FRONT MOVES SOUTH OF THE AREA FRI EVENING A LARGE HIGH PRESSURE
RIDGE BUILD SOUTH OUT OF KT/TN BRINGING COOLER TEMPS AND DRY WEATHER
TO THE STATE FOR THE WEEKEND.

&&

.AVIATION...
HIGH PRESSURE OVER THE SOUTHEAST WILL CONTINUE TO RESULT IN LITTLE
AVIATION WEATHER CONCERNS TODAY AND TONIGHT. SOME PATCHY 5-6SM HZ
THIS MORNING WILL IMPROVE BY 16-17Z. EXPECT LIGHT SOUTH TO SOUTHWEST
WINDS TO BECOME MORE SOUTH TO SOUTHEAST AT 8-10 KTS THIS AFTERNOON
AS HIGH PRESSURE BUILDS OFF THE SOUTHEAST U.S. COASTS. SCT060-070 CU
WILL DEVELOP BETWEEN 17Z-23Z DURING PEAK AFTERNOON HEATING. HIGH
PRESSURE WILL HINDER TSTM DEVELOPMENT TODAY...ALTHO AN ISOLATED
STORM IS ALWAYS POSSIBLE DURING MAX HEATING THIS TIME OF YEAR. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         96  73  95  73 /  20  10  20  10
ATHENS         100  71  97  70 /  20  10  20  10
GAINESVILLE     95  72  93  71 /  20  10  20  20
ROME           100  71  98  70 /  20  10  20  20
COLUMBUS        99  74  98  75 /  20  10  20  10
MACON          100  70  99  71 /  20  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Jul 3, 4:30 AM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON JUL 3 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
530 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST STATES WILL HINDER THUNDERSTORM
DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA TUESDAY AND WEDNESDAY DURING AFTERNOON HEATING. SCATTERED TO
NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY AS A
FRONTAL BOUNDARY PUSHES INTO GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 3, 2:16 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
316 PM EDT MON JUL 3 2006

GAZ006-008-015-032000-
316 PM EDT MON JUL 3 2006

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
LUMPKIN...UNION AND FANNIN COUNTIES UNTIL 400 PM EDT...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM GADDISTOWN TO NIMBLEWILL...MOVING SOUTH AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PORTIONS OF LUMPKIN...UNION AND FANNIN COUNTIES. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SUCHES...MARGRET AND
THE FIRST 20 TO 25 MILES OF THE APPALACHIAN TRAIL. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS...AND RISING WATER ON SMALL
CREEKS AND STREAMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 81 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cobb

When
July 3, 2:30 PM EST to 2:36 PM EST
Where
Cobb County, Acworth
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
34.083, -84.667

The public reported that one large tree was blown down by a thunderstorm wind gust just north of the railroad tracks in downtown Acworth. In the same general area, it was noted that there were a number of tree limbs and leaf debris scattered about.

Thunderstorm Wind, Cherokee

When
July 3, 2:58 PM EST to 3:04 PM EST
Where
Cherokee County, 1 mi S of Canton
Measured
44 kt (51 mph) measured gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
34.217, -84.483

The Cherokee County Emergency Management Director reported that at least half-a-dozen Bradford pear trees were blown down along Univeter Road just south of Canton near the Emergency Operations Center. Several other tree limbs were down along the road as well. Wind gusts were measured at 49 mph at the Emergency Operations Center during the event.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526528, 5526527.